# SDR CA080122006

- Difficulty date: November 7, 2007
- Submitted: November 3, 2008
- Operation: General aviation
- Make and model: Navion STCNAVION
- Aircraft time: 2,665 hours
- Engine: Cont E1853
- Propeller: Hartzl HC12V20*
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Collector
- Part number: PN2031
- Condition: Damaged
- Location: Exhaust
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) FOUND WHEN CF90-03R2 WAS DONE. THERE WERE NO VISIBLE SIGNS OF EXHAUST LEAKS. WHEN PRESSURE TESTED WITH AIR AND SOAPY WATER, 4 LEAKS WERE EVIDENT. IT HAS BEEN STANDARD PRACTICE IN THIS AMO TO DO SOAPY WATER TESTS ONLY. OVER THE LAST 8 TO 10 YEARS WE HAVE FOUND 4 OR 5 EXHAUST UNITS THAT SHOW NO VISIBLE SIGNS OF LEAKS, BUT FAIL THE SOAPY WATER TEST. ALL WERE LEAKS AROUND EXISTING WELDS. ONE CRACK THAT STARTED MY POLICY OF SOAPY WATER ONLY TESTING, WAS ALONG THE EDGE OF A WELDED PIPE. THAT CRACK WAS ABOUT .6250 INCH LONG. THERE WERE NO SIGNS OF LEAKS. IT WAS THE RATHER SURPRISED RESPONSE FROM MY TC. THAT PROMPTED THIS REPORT. THE QUESTION IS, HOW MANY OTHERS ARE OUT THERE THAT PASS THE VISUAL TEST, BUT FAIL THE SOAPY WATER TEST? SINCE THERE WERE NO VISIBLE SIGNS OF LEAKS, ARE THEY STILL SAFE? AND, IS THIS JUST A LOCAL THING, OR ARE OTHERS PASSING THE VISUAL TEST, FAILING THE WATER TEST AND BEING RETURNED TO SERVICE? LAST, BUT NOT LEAST, HOW BIG A CRACK AND HOW BIG A PIN HOLE CAN WE RETURN TO SERVICE AND STILL BE SAFE? (TC NR 20080122006)
